Michigan, 2020

Hail and Damaging Winds in Michigan, August 21, 2020

August 21, 2020 · NWS MQT · 4 events in 3 counties and zones

A cold front moving through a moist and unstable airmass generated several severe thunderstorms across portions of Upper Michigan during the afternoon and evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist and unstable airmass generated several severe thunderstorms across portions of Upper Michigan during the afternoon and evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 21, 1:57 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 21, 1:57 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
357 PM EDT Fri Aug 21 2020

.SHORT TERM...(Today and tonight)
Issued at 338 AM EDT FRI AUG 21 2020

Areas of fog and thunderstorms are the stories this morning as
latest RAP soundings show lingering low-level moisture trapped
beneath an inversion. Moderately steep mid-level lapse rates are
allowing between 500-800 J/kg of elevated CAPE that the ongoing
storms have been able to tap into. There is some low-level
convergence in the wind field that likely attributed to the
convective initiation as ongoing storms are holding together off
each other's outflows this morning. Through the rest of the morning,
expecting continued areas of fog with change of air mass and little,
if any, wind to help mix the boundary layer. As for the
thunderstorms, expecting these to continue on a track from western
Marquette County towards Munising this morning, though latest
lightning trends suggest these storms are starting to lose their
steam.

Today, as the ridge over the desert SW remains firmly in place,
downstream troffing will lead to WNW flow over Upper Michigan this
morning. Modeled theta-e suggests stalled boundary over MN this
morning is progged to lift NE this afternoon. This increased theta-e
advection will help create an increasingly unstable atmosphere as
models suggest upwards of 2000 to 2500 J/kg of 1km MUCAPE by 21Z
this evening. As you'd expect, MLCAPE is lower, but still right near
2000J/kg. Aside from this advancing front, there isn't too much in
the way of deep forcing and model q-vector conv mirrors this
thought. Bulk shear values are forecast to be around 25 to 30 knots,
so we're not expected widespread severe thunderstorms, but if storms
are able to tap into upwards of 2000 J/kg this afternoon/evening
there could be an isolated strong to severe storm across the west
and central. CAMs are a little all over the place though for this
afternoon/evening convection so went with broad PoPs and coverage
wording for the forecast with scattered to numerous thunderstorms
possible this evening. One area of concern would be the potential
for slow-moving, training thunderstorms given mean winds of around
20 knots from the SW, which is oriented parallel to storm
development as well. With PWATs near 1.5 inches, any clusters that
are able to develop could produce localized ponding of water and
flooding of poor drainage areas.

Tonight, an embedded shortwave trof riding along the western NOAM
ridge will traverse the Dakotas and northern MN, reaching western
Lake Superior late tonight into tomorrow morning. Theta-e advection
will continue across western Upper Michigan as CAMs show generally
the same idea for scattered convection over the region, but little
agreement on timing, coverage, or location. Will keep a broad brush
coverage PoP approach into the overnight hours, with the best
chances across the west half...diminishing from the central into the
eastern half of the CWA. Bulk shear values weaken into the evening,
so strong to severe storm chances will likely diminish with it. Will
likely need to monitor how CAMs handle convection this afternoon and
adjust the fcst for tonight accordingly.

.LONG TERM...(Saturday night through Friday)
Issued at 357 PM EDT FRI AUG 21 2020

Long term pattern over the United States will continue to feature
upper-level ridging over southwestern CONUS that extends northward
into the Rocky Mountains and at times, into the northern Plains.
Initially in the period, Bermuda High over the western Atlantic will
allow the flow pattern over the Upper Great Lakes to flatten out
following the exit of Saturday into Sunday's frontal passage. As
this high over the Atlantic shifts south early next week, long-wave
troughing will briefly establish itself over eastern North America
by midweek, ushering in another period of NW flow over the forecast
area. Beyond this, there are some discrepancies in the amplitude
and duration of the following ridge and subsequent timing of the
next shortwave trough over the region. Overall, this pattern looks
to usher in a few opportunities of showers due to embedded
shortwaves within the NW flow and near normal to above normal
temps with the potential for a brief cool period.

Beginning Saturday night into Sunday, frontal boundary over the
region with continued theta-e advection will keep showers possible
overnight into early Sunday. The west and central could see a break
in the precip begin overnight into Sunday morning, as the main
forcings shift eastward. As instability increases during the
afternoon, another round of scattered showers and thunderstorms look
possible in the west and central. In the east, expect the outgoing
shortwave to keep showers in the area overnight Saturday into early
Sunday, with the possibility of a break by mid-morning. I'm less
certain about this given the guidance spread. Regardless of this
break in the east, guidance is consistent with afternoon showers and
thunderstorms. Temps on Sunday should largely mirror Saturday's
given the persistent airmass over the region.

Another shortwave may move into the region Monday afternoon into the
evening, but models vary on the evolution and location of the better
forcing. Ridging will extend into the Northern Plains as surface
high builds eastward over Ontario on Tuesday. This looks to be the
best shot of a dry day over the region, but a shower or storm can't
be ruled out, mainly west and south. As upper level troughing digs
into the northeast, models vary on the southern and western extent
of the cooler temps. The 12z GFS is now trending more in line with
the Canadian and Euro with this evolution, and temps in the low-
mid 70s by the lakeshores and upper 70s is expected inland.

Beyond Tuesday, the next better shot for precip looks to be on
Wednesday afternoon or evening into Thursday, but guidance varies on
the timing and location of this feature.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 139 PM EDT FRI AUG 21 2020

Stalled frontal boundary over the area will support sct shra/tsra at
times across Upper MI later this aftn thru Sat. Ongoing IFR cigs at
KCMX/KSAW should scatter out over the next hr or 2, though MVFR cigs
may then hang on at KCMX thru the aftn. Expect isold to sct
shra/tsra to develop across interior portions of the w half of Upper
MI after 20z. KIWD/KSAW are more favored to be impacted than KCMX
where air mass will be a bit more stable. Very uncertain how pcpn
may evolve later tonight into Sat. Given high uncertainty, mention
of pcpn was not included during that time. Expect low clouds/fog to
redevelop tonight, leading to MVFR conditions at KIWD and IFR to
LIFR at KCMX/KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 338 AM EDT FRI AUG 21 2020

Under a ridge of higher pressure, expect winds winds over Lake
Superior to remain light, generally 20 kts or less into early next
week. Increased low-level moisture will result in patchy dense fog
today. Until drier air works into the region Sunday night, expect
patchy fog chances to remain.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT /7 PM CDT/ this evening for
     LSZ162-240-263.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...JP
AVIATION...Rolfson
MARINE...JAW
Hazardous weather outlook, Aug 21, 1:56 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Fri Aug 21 2020

MIZ001>007-009>014-084-085-222000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Fri Aug 21 2020 /256 PM CDT Fri Aug 21 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Some strong thunderstorms capable of producing gusty winds and
some hail are possible tonight over central and western Upper
Michigan. Locally heavy rain could cause some ponding of water,
especially in poor drainage areas.

Areas of patchy fog will be possible tonight. Some areas could be
dense and visibility may change rapidly within a short distance.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday through Sunday across
Upper Michigan. These could produce locally heavy rain.

Thunderstorms are possible late Monday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-222000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Fri Aug 21 2020 /256 PM CDT Fri Aug 21 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Some thunderstorms will be possible tonight and could be capable
of producing gusty winds and heavy downpours that could quickly
reduce visibility. Patchy fog could be locally dense tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Plan on periodic thunderstorms Saturday into Saturday night.
Thunderstorms are possible again late Monday into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-222000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms will be possible tonight. These will be capable of
producing gusty winds, frequent lightning and heavy downpours
that could quickly reduce visibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday into Saturday night.
Thunderstorms will again be possible late Monday into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

In the hours before

Special weather statement, Aug 21, 12:45 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
245 PM EDT Fri Aug 21 2020

MIZ004-005-010-011-211915-
Marquette MI-Baraga MI-Iron MI-Dickinson MI-
245 PM EDT Fri Aug 21 2020

...SPECIAL WEATHER STATEMENT...

At 243 PM EDT/143 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Three Lakes to 10
miles northwest of Watson. Movement was southeast at 15 mph.

Half inch hail, winds in excess of 30 mph and brief torrential
rainfall will be possible with these storms.

Locations impacted include...
Watson, Michigamme, Squaw Lake, Lake Michigamme, Witch Lake, Three
Lakes, Republic, Big Bass Lake, Arnold, Northland, McFarland,
Anderson Lake, Ned Lake and Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter until these storms pass.

&&

LAT...LON 4641 8843 4660 8827 4618 8723 4598 8741
TIME...MOT...LOC 1843Z 302DEG 12KT 4649 8828 4614 8753

Rolfson
Special weather statement, Aug 21, 1:16 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
316 PM EDT Fri Aug 21 2020

MIZ004-005-010>012-211930-
Marquette MI-Baraga MI-Iron MI-Menominee MI-Dickinson MI-
316 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHERN
DICKINSON...NORTH CENTRAL MENOMINEE...SOUTHWESTERN MARQUETTE AND
SOUTH CENTRAL BARAGA COUNTIES UNTIL 330 PM EDT/230 PM CDT/...

At 315 PM EDT/215 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Three
Lakes to near La Branche. Movement was southeast at 15 mph.

Penny size hail, wind gusts up to 50 mph, and torrential rainfall
will be possible with these storms.

Locations impacted include...
Watson, Michigamme, Squaw Lake, Witch Lake, U.S. 141 between
Covington and Amasa, Republic, Ralph, Silver Lake near Channing,
Arnold, Northland, Ned Lake and Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Persons in campgrounds should
consider seeking sturdy shelter until these storms pass.

&&

LAT...LON 4644 8855 4653 8805 4599 8724 4598 8736
      4592 8736 4588 8746
TIME...MOT...LOC 1915Z 301DEG 13KT 4647 8823 4593 8741

Rolfson

The radar

The Marquette radar (KMQT), 56 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
August 21, 2:34 PM CST to 2:39 PM CST
Where
Dickinson County, 4.17 mi N of Channing
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.190, -88.090

Several snapped trees one to one and a half feet in diameter were observed north of Channing. Time of the thunderstorm damage was estimated from radar.

Thunderstorm Wind, Dickinson

When
August 21, 2:57 PM CST to 3:02 PM CST
Where
Dickinson County, 1.46 mi NNW of Randville
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.000, -88.060

A NWS employee observed a snapped tree along Highway M-95 south of Sagola. One-inch diameter hail was also observed.

Hail, Delta

When
August 21, 4:15 PM EST to 4:20 PM EST
Where
Delta County, 0.84 mi SW of Bark River
Measured
1 in hail
Reported by
Social Media
Coordinates
45.710, -87.310

One inch diameter hail was observed near Bark River.

Hail, Houghton

When
August 21, 8:50 PM EST to 8:55 PM EST
Where
Houghton County, 0.94 mi W of Twin Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -88.850

A spotter near Twin Lakes measured hailstones between one half to one inch in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915472, 915469, 915470, 915471.